Taking any type of medication always comes with risks. Most medications have side effects, some more severe than others but it is sometimes necessary to take them as there are no other options.
Discover our latest podcast
One doctor has taken to TikTok to explain the risk of taking a very common medicationfor heartburn or indigestion every day. He has warned that this medication isn’t supposed to be a long-term fix, but a short-term one.
The side effects of taking this medication every day can be serious and he has urged everyone who has been on it for a while to speak to their GP.
Antacids shouldn’t be taken every day
Dr Ahmed, a GP based in the UK has taken to the social media platform TikTok to warn against the long-term use of any form of antacids.
He told viewers:
This medication everyone seems to be on, and some people for many years, and it’s not right because it has many side effects and shouldn’t be taken long-term.
Dr Ahmed explained that medications like omeprazole and lansoprazole are usually prescribed to those suffering from heartburn or acid reflux. He goes on to say that some GPs use this medication as a quick fix but don’t offer a follow-up.
[The doctor] will examine you, check your bloods, check your stool for H pylori or a blood test for H pylori.
So they all come back normal or even if the H pylori comes back positive, everyone seems to get started on omeprazole or lansoprazole.
The side effects of taking antacids every day
Dr Ahmed then explains the side effects a person can experience if they take antacids for long periods of time.
According to him, if you have been taking antacids for 3 months or more, your magnesium levels will be low, causing you to feel tired. He also explained it can cause bone and heart problems.
For example, if you use it for three months and more, your magnesium will become low, [it will] make you feel tired, [it] can cause bone problems, heart problems.
If you have been on any of these medications for 6 months or longer, your potassium and B12 levels will get low. He adds that chronic low B12 can cause things like pins and needles and nerve damage:
Six months to a year, your potassium may go low, your B12 may become low. Chronic low B12 can cause things like pins and needles, nerve damage. And any longer than a year, you’re at risk of bone fractures.
He then urged people to get in touch with their GP:
If you’ve been taking omeprazole for months or even years, you need to go to your doctor and ask why you’ve been on it for so long.
Generally speaking, things like ulcers, bacterial or fungal overgrowth, lower oesophageal sphincter dysfunction, oesophageal muscle dysmotility need to be ruled out - just to name a few.
Express: ‘Please stop taking this': Doctor's warning over common medication millions take every day’